Coming off of Lamictal (lamotrigine)

Medication

I am officially joining the ranks of those who are facing the challenge of Lamictal withdrawal.

On Wednesday, I went to see my psychiatrist with a plan to come off of Lamictal:

  • 150 mg for 3 months
  • 100 mg for 3 months
  • 75 mg for 3 months
  • 50 mg for 3 months
  • 25 mg for 3 months
  • 12.5 mg (depending on whether my side effects on the 25 mg are bad)

I told him that my husband and I were looking to have a child sometime next year and that I’d like to taper off of Lamictal but was open to the possibility of getting back on it should I encounter severe suicidal ideation and mixed episodes. He warned me against it and thought it was a bad idea.

He proceeded to say that it’s a maintenance medication, I have a lifelong disorder, it won’t just go away, my symptoms would probably return, I have a higher risk of attempting suicide, blah blah blah — am I aware of all these risks?

He explained people with bipolar depression after coming off of meds can actually be worse, undergo severe depressive episodes, have more suicide attempts, and yadda yadda yadda. To sum it all up, I was risking my life just to get off of Lamictal.

My pdoc was trying to scare me into staying medicated.

He then added if I really wanted to come off of my meds, I could “just stop.”

WHAT?! My eyes flew open.

He stated he’d had patients who had stopped cold turkey without a problem. According to him, anticonvulsants don’t have severe withdrawal effects.

WHAT?! His advice just flies in the face of what most doctors recommend. In fact, quitting Lamictal immediately increases the risk of seizures, which is exactly what I’m afraid of.

Philip’s experience and Gianna’s experience along with the comments on each blog are proof that many people have experienced tremendous withdrawal effects from decreasing Lamictal’s dosage. In the past, I’ve quit Paxil and Lexapro cold turkey — both with not-so-good results to put it mildly.

I insisted that I wanted to come off of it slowly so he said I could just cut my 200 mg pills in half and jump down to 100 mg and stop after 2 weeks.

For real? Two weeks, doc? I had a plan that would take me over a year and you’re reducing it to a mere two weeks? On 100 mg dosage?

Again, I insisted that I wanted to take more time. He reluctantly wrote me a 30-day prescription for 100 mg and said since I was off the medication, I had no need to see him anymore. “Good luck,” he flatly told me.

When I came home after the appointment (and a bitching session to my husband), I remembered that I’d stashed a few 150 mg pills away sometime ago after I jumped back up to 200. So as of Wednesday, my arsenal included:

  • A bottle of six 150 mg pills
  • A bottle twenty-five 200 mg pills
  • A prescription for thirty 100 mg pills

I dropped down to the 150 mg on Wednesday and have been doing all right so far. I intend to keep myself at 150 mg (cutting the 200 mg and the 100 mg in half) for at least 2 weeks, then drop down to 75 mg for 2 weeks and then 50 mg for 2 weeks. I’m most worried about coming off of the 25 mg. This is a way more accelerated plan that I hoped for but I’ve got to work with the cards that I’m dealt.

We’ll see what happens.

Advertisements

The "Black Dog," Part III

By the end of March, we decided to get engaged and work out our differences. (I’d move to Kentucky and he’d be open to not having biological kids.) In early July, I quit Lexapro cold turkey. (This, folks, is a NO-NO.) Two weeks later, I had a relapse and attempted to commit suicide. Bob freaked out and called the cops and I nearly lost my job at a prestigious magazine. It wasn’t Bob’s fault; it was mine for quitting a med cold turkey and it was Dr. X’s for not warning me about the potential for suicide attempts on the drug. Perhaps she didn’t know. After all, she kept doling out Lexapro samples to me via the drug rep. When I told her in August that Lexapro wasn’t working, she became skeptical, assumed that I was still being noncompliant and wrote out a prescription for Zoloft. By that point, I was tired of meds. I’d gained 40-50 lbs between Paxil and Lexapro (after being skinny all my life) and still had a difficult time functioning normally. I never filled my prescription.

I moved to Kentucky in September and started a new job in October. After things became a little hectic and overwhelming at work in December, I became suicidal once again. I never saw Bob during the day (I worked second shift into third shift sometimes) so he was able to be depressed during the night and hide it apart from me since I rarely saw him. Bob, fearful of a failing marriage and I’d make good on my promise to kill myself, made the decision for us to move back to his hometown in Pennsylvania in April 2006.

As of January 2006, I knew I needed to be hospitalized and talked about it frequently. However, I felt like I couldn’t: "My job needs me," I said. "We’re understaffed. My job needs me." Even the anxiety of handing in my resignation at a job I hadn’t been employed at for a year gripped me.

We began our job search in the metro Philly area in April and both landed jobs in May. He in the suburbs; I in Philadelphia. My suicidal attempts and thoughts remained with me, but began to increase in August. My sick days became frequent. After a honeymoon at the end of August, I came back in September to a hostile co-worker and a micromanaging, picky boss. Those factors – in addition to whatever I was already dealing with – contributed to taking a disability leave from my job and admitting myself to a psych hospital. I’d been unwilling to do it because I was so busy, but if not, my husband would have been forced to do it for me.

I stayed in the hospital for 7-8 days. The doctor who initially admitted me asked me what meds I’d been on. I said Lexapro and Paxil. I mentioned I didn’t like them. He suggested that I try Celexa in the meantime and that it wasn’t the same as those two. Before I began this blog, I had no idea that Lexapro (escitalopram) and Celexa (citalopram) are virtually the same thing. I passed on Celexa at med times, knowing that my case doctor would be switching me to something different. My case doctor, Dr. S, recommended Effexor XR after I told him that I’d had trouble with Lexapro and Paxil. He said, "Well, it’s an SNRI and functions differently than an SSRI. Let’s try you on that. We’ll start you off at 37.5 mg and get you up to 150 mg by the time you leave."

On the first day of Effexor, I developed severe somnolence that lasted an hour. Later that day and the next three days, I developed severe dry mouth. I’d never known what dry mouth was until then. So I chugged several Snapple Iced Teas a day since water wasn’t available through their vending machines. (Weird, I know.) When I began at my intensive outpatient treatment afterward, a nurse told me that drinking too much sugar can cause the liver to overproduce sugar – if I remember correctly – which can lead to diabetes. *sigh*

Because of a (somewhat) sexual assault incident at the hospital, my release was hastened and I left at 75 mg of Effexor. My psychiatrist at the outpatient clinic titrated me up to 150 mg, which according to him, "is standard. Some patients do better at 300 mg." (!) By the time my outpatient treatment was over, I was steady at 150 mg of Effexor.

In the meantime, my husband was overtaken by all the events that had been occuring since August. (You’d be freaked out too if you woke up to see your spouse trying to hang him/herself.)

In November, he finally admitted to me that he struggle with depression. He began crying all the time over nearly everything. As a computer programmer for seven years, he felt inadequate and insecure at his new job. He cried over my depression. He cried about worsening my depression with his depression. He became anxious over everything. He couldn’t sleep in the event that he’d wake up to see another suicide attempt. He became wracked with anxiety. After much provoking and nagging, he finally agreed to seek treatment in the evening at the outpatient clinic I’d been to. He found it somewhat helpful but admitted that it was difficult to act on what he’d learned.

November threw another curveball at us when my outpatient psychiatrist diagnosed me with bipolar disorder. That finally explained my hostile, irritable, and angry episodes (which normally occurred at night) in addition to my depression. Now, Bob became anxious over the next manic episode that might occur.

Just as he had involved my mother of my situation, I sat down with his parents and spoke with them about Bob’s. His parents seemed taken aback. The quiet, shy kid had all these problems that they’d never known about? His parents and I thought that Bob was freaking out over me and the recent events. Little did we all know that it was simply a trigger. Since I was around Bob all the time now, he wasn’t able to hide it from me any longer.

Despite weekly counseling that we began in August, he still suffers from extreme anxiety. He still suffers from depression with passing suicidal thoughts. He still cries and gets angry over, well, insignificant things. But he’s been brave to admit that he struggles with depression. He’s taken a leap of faith to talk to his parents, his brother, and me about what he deals with and some of what he’s been thinking. Bob has a long way to go, but he’s finally taken the steps forward to recovery.